Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS Springfield, MO

January 10, 20206 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 6:04 PM CST for 6 counties in Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 6:04 PM CST (00:04 UTC)
Expired
Jan 10, 2020, 6:45 PM CST
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Taney County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 6:48 PM CSTTSTM WND GST 70Seymour, MOREPORT OF 60-70 MPH WINDS IN SEYMOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:34 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KSGF 110004
SVRSGF
MOC043-067-153-213-225-229-110045-
/O.NEW.KSGF.SV.W.0012.200111T0004Z-200111T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
604 PM CST Fri Jan 10 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Ozark County in southwestern Missouri...
  Southern Webster County in southwestern Missouri...
  Western Douglas County in southwestern Missouri...
  Southwestern Wright County in southwestern Missouri...
  Eastern Christian County in southwestern Missouri...
  Taney County in southwestern Missouri...

* Until 645 PM CST.

* At 604 PM CST, severe thunderstorms were located along a line
  extending from near Rogersville to 7 miles southeast of
  Highlandville to near Omaha, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Branson...                        Lake Taneycomo...
  Bull Shoals Lake...               Hollister...
  Ava...                            Forsyth...
  Seymour...                        Merriam Woods...
  Sparta...                         Mansfield...
  Kissee Mills...                   Rockaway Beach...
  Hartville...                      Bull Creek...
  Taneyville...                     Theodosia...
  Kirbyville...                     Sundown...
  Oldfield...                       Elkhead...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3686 9321 3708 9312 3727 9244 3676 9261
      3650 9264 3650 9327
TIME...MOT...LOC 0004Z 282DEG 25KT 3711 9311 3687 9318 3644 9322 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Albano
1 follow-up statement
774 
WWUS53 KSGF 110025
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
625 PM CST Fri Jan 10 2020

MOC153-213-110034-
/O.CAN.KSGF.SV.W.0012.000000T0000Z-200111T0045Z/
Ozark MO-Taney MO-
625 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OZARK AND TANEY
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

LAT...LON 3681 9298 3710 9306 3727 9244 3685 9258
      3680 9279
TIME...MOT...LOC 0024Z 235DEG 49KT 3707 9300 3688 9291 3671 9295 

$$

MOC043-067-225-229-110045-
/O.CON.KSGF.SV.W.0012.000000T0000Z-200111T0045Z/
Webster MO-Douglas MO-Wright MO-Christian MO-
625 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR SOUTHERN WEBSTER...WESTERN DOUGLAS...SOUTHWESTERN WRIGHT AND
EASTERN CHRISTIAN COUNTIES...

At 624 PM CST, severe thunderstorms were located along a line
extending from near Rogersville to 12 miles southeast of Sparta to
near Taneyville, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ava...                            Seymour...
Mansfield...                      Hartville...
Rome...                           Squires...
Elkhead...                        Goodhope...
Bruner...                         Keltner...
Dogwood...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3681 9298 3710 9306 3727 9244 3685 9258
      3680 9279
TIME...MOT...LOC 0024Z 235DEG 49KT 3707 9300 3688 9291 3671 9295 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:58 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 10, 5:58 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CST Fri Jan 10 2020

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CST Fri Jan 10 2020

Storms expanded and moved northeast into the area over the past
couple of hours. Limited instability (but enough) and backed low
level flow/good low level helicity and vertical shear have allowed
some mini supercells to to develop northwest-southwest of KSGF.

Instability/mlcape will remain 500-1000 j/kg in an area
east/ahead of the convection that is in place now (sw and south
central MO). Expect a broken line of convection to move northeast
into southern MO toward 00z/6pm then shift east and northeast in
areas along and east of hwy 65 and south of I-44. Storm mode looks
to be a mix of mini supercells, and broken lines segments.
Damaging wind/tornado threat will continue for much or our eastern
cwfa through midnight before the activity shifts east of the
area.

Heavy rain is the another concern and not much change is in the
forecast with storm totals of 3-4 inches common which will
produce flooding. No changes to the watch are expected.

Cold air will move southeast into the region late tonight into
Saturday. In general guidance has backed off a little on the snow
but still looking at trace amounts to around three inches with
highest amounts in our northwest counties. As the cold air moves
in, the shallow nature of the initial push should result in a
changeover to freezing rain/drizzle then sleet late tonight, then
finally snow Saturday as precip wraps around the exiting upper
low. Still have an ice accumulation of around a tenth of an inch
for the western cwfa. No changes planned to winter products.

.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CST Fri Jan 10 2020

Saturday night-Sunday: A sfc ridge will move quickly through
Saturday night with temperatures falling into the teens-20s.
Guidance might be a little aggressive in the warmup on Sunday,
but south winds will kick in with a moderating temperature trend.

Monday-Friday: Mild weather is expected Monday-Tuesday with
limited rain/precip potential. A sfc low low is expected to pass
through the region Wednesday (decent agreement with global
models). Some limited light rain potential is there but there
won't be a ton of moisture to work with. Cold air will nose it's
way south briefly in the wake of the low. There is some potential
for another mid latitude system late in the week with a quick
zonal upper air pattern in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 551 PM CST Fri Jan 10 2020

A broad area of showers and storms will impact the region through
this evening in into the overnight hours. Rain is expected to be
heavy at time with impacts to visibilities likely. Ceilings and
visibilities will be mainly IFR with occasional period of MVFR.
This MVFR breaks will be very brief.

A brief period of little to no precipitation may occur just behind
a cold front that will move through the area overnight. Surface
winds will shift out of the north behind the front. B

Around sunrise, precipitation will wrap back into the region with
freezing rain changing to snow moving across the region from west
to east. This will continue MVFR to IFR flight conditions.
Occasional period of LIFR will be possible with heavier snow
bands.

Improving flight conditions will occur late Saturday into Sunday
morning with clearing skies.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
     077>083-088>098-101>106.

     Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for MOZ057-058-069>071-079>083-090>096-
     101>104.

     Winter Storm Warning until midnight CST Saturday night for
     MOZ055-056-066>068-077-078-088-089.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

     Winter Storm Warning until midnight CST Saturday night for
     KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, Jan 10, 10:31 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1031 AM CST Fri Jan 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111645-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1031 AM CST Fri Jan 10 2020

...Storm System Is Expected to Bring a Variety of Hazardous
Weather to the Outlook Area...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Limited excessive cold risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

Widespread showers and thunderstorms will develop by early
afternoon over western sections of the outlook area and spread
east later this afternoon and tonight. The overall heaviest rain
is expected to occur this afternoon and tonight. Storm total
rainfall amounts are expected to range from 2.5 to 4 inches.
Localized amounts of around 5 to 6 inches will be possible where
thunderstorms persist for longer periods. Widespread rainfall of
this magnitude will likely cause the flooding of numerous rivers,
creeks, and low water crossings.

Severe thunderstorms will be possible this afternoon into early
tonight. Damaging winds, tornadoes, and large hail will all be
possible with these storms.

As colder air moves into the area, rain will transition to a
wintry mix of freezing rain, sleet, and snow late this evening
into tonight over northwest sections of the outlook area.
Greatest accumulations through tonight will occur from southeast
Kansas into central Missouri. Wind chills will also drop into the
teens in this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix or freezing rain, sleet, and snow is expected across
much of the area Saturday morning, transitioning to snow through
the day. The greatest accumulations will be over the northwest
portion of the outlook area from southeast Kansas into central
Missouri, with the lowest accumulations over south-central
Missouri. Wind chills will fall into the teens and single digits
through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Jan 10, 4:52 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      WHEATON                 36.77N 94.06W
01/10/2020                   BARRY              MO   TRAINED SPOTTER

            REPORT OF STREET FLOODING NEAR WHEATON CITY
            PARK IN THE CITY OF WHEATON, MISSOURI.

&&

KP
Local storm report, Jan 10, 5:27 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             HURLEY                  36.93N 93.50W
01/10/2020  NAN INCH         STONE              MO   LAW ENFORCEMENT

            REPORT OF QUARTER SIZE HAIL IN HURLEY.

&&

KP
Local storm report, Jan 10, 5:35 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 NNE BATTLEFIELD       37.16N 93.34W
01/10/2020  E1.00 INCH       GREENE             MO   FIRE DEPT/RESCUE

            REPORT OF QUARTER SIZE HAIL NEAR GOLDEN AVE
            AND SCENIC AVE.

&&

KP
Local storm report, Jan 10, 5:40 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 W SPRINGFIELD         37.21N 93.36W
01/10/2020  E1.00 INCH       GREENE             MO   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL.

&&

KP
Local storm report, Jan 10, 5:48 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             4 NNE SPRINGFIELD       37.24N 93.26W
01/10/2020  E1.00 INCH       GREENE             MO   AMATEUR RADIO

            QUARTER HAIL ON GLENSTONE AVENUE NEAR I-44
            IN SPRINGFIELD.

&&

MMT
Local storm report, Jan 10, 5:54 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 NNE SPRINGFIELD       37.24N 93.26W
01/10/2020  E1.25 INCH       GREENE             MO   PUBLIC

            REPORT OF HALF DOLLAR SIZED HAIL.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:29 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Webster, Wright46 min
Jan 10, 6:43 PM CSTSevere Thunderstorm WarningSGFDouglas, Wright20 min
Jan 10, 6:51 PM CSTFlash Flood WarningSGFCamden, Christian, Douglas, Laclede, Ozark, Pulaski and 4 more6 hr
Jan 10, 6:58 PM CSTAreal Flood WarningSGFBarton, Cedar, Dade, Jasper, Newton, St. Clair and 1 more12 hr
Jan 10, 7:01 PM CSTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski44 min
Jan 10, 7:08 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright37 min
Jan 10, 9:38 PM CSTSevere Thunderstorm WarningSGFOzark52 min
Jan 10, 10:06 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell54 min
Jan 10, 10:15 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Jan 10, 10:17 PM CSTTornado WarningSGFHowell, Ozark16 min
Jan 10, 10:24 PM CSTFlash Flood WarningSGFDouglas, Howell, Oregon, Shannon, Texas12 hr
Jan 10, 10:38 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon37 min
Jan 10, 10:54 PM CSTAreal Flood WarningSGFDent, Maries, Miller, Phelps, Pulaski12 hr
Jan 11, 1:50 AM CSTFlash Flood WarningSGFChristian, Douglas, Laclede, Ozark, Pulaski, Taney and 3 more9 hr
Jan 11, 8:32 AM CSTAreal Flood WarningSGFBarry, Barton, Benton, Camden, Cedar, Dade and 11 more24 hr
Jan 11, 10:07 AM CSTAreal Flood WarningSGFBarry, Christian, Douglas, Greene, Howell, Lawrence and 8 more24 hr
Jan 11, 10:14 AM CSTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Maries, Miller and 4 more24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.